Toggle Main Menu Toggle Search

Open Access padlockePrints

Assessing the effect of grain-scale sorption rate limitations on the fate of hydrophobic organic groundwater pollutants

Lookup NU author(s): Professor David Werner

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

Subsurface pollutant transport models accounting for sorption rate limitations are computationally more demanding than those assuming local sorption equilibrium. We combine batch and column tests with modeling for a comparative assessment of different sorption models. For the relatively hydrophobic compound naphthalene, a model assuming local sorption equilibrium was unable to reproduce breakthrough curves in column studies with Canadian River Alluvium sediment which contains carbonaceous particles. Fully calibrated independent forward predictions of a first-order kinetic and two diffusion kinetic sorption models were in much better agreement with the experimental data. Predictions using a diffusion-limited kinetic sorption model assuming concentration-independent sorption coefficients performed equally well as a model using the Freundlich isotherm. Both diffusion-based kinetic sorption models were superior to the first-order rate approach. In the present study, the validity of the local sorption equilibrium assumption is discussed based on a Damkohler number and thus, the compound's sorption properties, the aquifer properties, and the scale of the process. Relatively high groundwater velocities in combination with a low sorption coefficient K-d and slow diffusion limited sorption kinetic rates are necessary conditions to justify the implementation of grain-scale sorption rate limitations in groundwater contaminant fate models. Such conditions exist when a low amount of carbonaceous particles is present in aquifers with high permeability. (C) 2011 Elsevier B.V. All rights reserved.


Publication metadata

Author(s): Werner D, Karapanagioti HK, Sabatini DA

Publication type: Article

Publication status: Published

Journal: Journal of Contaminant Hydrology

Year: 2012

Volume: 129

Pages: 70-79

Print publication date: 20/10/2011

ISSN (print): 0169-7722

ISSN (electronic): 1873-6009

Publisher: Elsevier BV

URL: http://dx.doi.org/10.1016/j.jconhyd.2011.10.002

DOI: 10.1016/j.jconhyd.2011.10.002


Altmetrics

Altmetrics provided by Altmetric


Actions

Find at Newcastle University icon    Link to this publication


Share